Alert archive / Vermont / Wind Advisories in 2022

Wind Advisory 3, NWS Burlington, VT

February 17, 2022Rutland County, Vermont

NWS Burlington, VT issued this wind advisory at Feb 17, 2022, 11:26 AM EST for Rutland County, Vermont. It took effect at Feb 17, 2022, 10:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2022, 11:26 AM EST (16:26 UTC)
In effect from
Feb 17, 2022, 10:00 PM EST
Expired
Feb 18, 2022, 3:14 AM EST
In force
5 hr
Issued by
NWS Burlington, VT

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS71 KBTV 171626
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1126 AM EST Thu Feb 17 2022

VTZ011-012-019-181000-
/O.NEW.KBTV.WI.Y.0003.220218T0300Z-220218T1400Z/
Western Rutland-Windsor-Eastern Rutland-
Including the cities of Rutland, Springfield, 
White River Junction, East Wallingford, and Killington
1126 AM EST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Rutland, Windsor and Eastern Rutland Counties.

* WHEN...From 10 PM this evening to 9 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The primary focus will be for southern
  sections of Rutland and Windsor Counties, generally along and
  south of Route 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
138 
WWUS71 KBTV 180330
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1030 PM EST Thu Feb 17 2022

VTZ011-012-019-181000-
/O.CON.KBTV.WI.Y.0003.000000T0000Z-220218T1400Z/
Western Rutland-Windsor-Eastern Rutland-
Including the cities of Rutland, Springfield, 
White River Junction, East Wallingford, and Killington
1030 PM EST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Rutland and Windsor counties in Vermont.

* WHEN...Through 9 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The primary focus for strong and gusty
  winds will be during the early morning hours on Friday and for
  the southern sections of Rutland and Windsor counties, 
  generally along and south of Route 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
526 
WWUS71 KBTV 180814
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
314 AM EST Fri Feb 18 2022

VTZ011-012-019-180915-
/O.CAN.KBTV.WI.Y.0003.000000T0000Z-220218T1400Z/
Western Rutland-Windsor-Eastern Rutland-
Including the cities of Rutland, Springfield, 
White River Junction, East Wallingford, and Killington
314 AM EST Fri Feb 18 2022

...WIND ADVISORY IS CANCELLED...

The Wind Advisory for Rutland and Windsor Counties has been
cancelled. There still may be some gusts in the 30 to 40 mph 
range in these areas over the next few hours, but we are 
expecting winds to stay below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:19 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 17, 9:19 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
919 AM EST Thu Feb 17 2022

.SYNOPSIS...
Warm temperatures and rain spreading across the region today
ahead of an approaching sharp cold front which will lead to
sharply dropping temperatures tonight. Rain will change to a
wintry mix tonight before changing over to snow by Friday
morning. Ice jams and river flooding are possible resulting from
combination of snowmelt and widespread rainfall. Heavy snow is
expected in the St Lawrence valley where precipitation will
change to snow the soonest. A flash freeze is anticipated
tonight into Friday morning with sharply falling temperatures.
Another system will bring light snow showers to the region on
Saturday, before weather conditions become quiet to start the
new week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 914 AM EST Thursday...The forecast is on track this
morning. Made some minor tweaks here and there, but we'll
continue to monitor the latest trends for any larger
adjustments. All is on track for messy weather over the next 24
hours. Previous discussion below.

A Flood Watch is in effect from 1 PM this afternoon through 4
PM Friday. A Winter Storm Warning is in effect for the Saint
Lawrence County from 7 PM this evening to 1 PM Friday. Winter
Weather Advisories are in effect for portions of central and
northern Vermont, the Champlain Valley, and the northern
Adirondacks, also valid from 7 PM this evening to 1 PM Friday.

Big picture features a sharp cold front to our northwest with
anomalously strong warm air advection/positive moisture
advection ahead of the boundary extending from the Gulf of
Mexico through New England. Surface temperatures as of 3 AM
within the warm sector are in the mid 40s to around 50 for areas
along and west of the Champlain Valley. Given the impressively
warm start to the day...warmer than almost all of the MOS
guidance, have bumped up temperatures a few degrees for today.
Highs expected in the upper 40s to low 50s. As waves of low
pressure ride up along the frontal boundary today, will see some
rain showers develop this morning...particularly over favorable
upslope areas within the strong southwesterly flow. The
Champlain Valley should see some rain shadowing during the day
today and will remain relatively drier than surrounding areas
during the daylight hours. Please see the Hydrology Discussion
below for information on expected river rises and potential
flooding in response to the very warm temperatures and rainfall
today.

The strong front will move through our forecast area from
northwest to southeast this evening into tonight at the same
time as a strong wave of low pressure rides up along the front.
Precipitation will become more steady and locally moderate to
heavy in nature as forcing for ascent increases. At the same
time, surface temperatures will sharply fall as the front moves
through and shallow cold air undercuts persisting
warm/southwesterly layer in the mid-levels. This will favor a
transition to a wintry mix, first freezing rain and then sleet,
for much of the area overnight that will result in some ice
accumulations. One of the main challenges in this tricky
forecast is trying to pinpoint the depth of the cold air,
especially as it noses down the Champlain Valley, which will
dictate whether freezing rain or sleet is the dominant precip
type within the wintry mix as well as just how far south in the
Valley the icing threat exists. Either way, should be a mess.
Feel confident most areas within the Winter Weather Advisory
should see at least a light glaze of ice with the potential for
locally higher amounts up to a two tenths of an inch. Wherever
the front sets up over the Champlain Valley, will see a period
of impressive convergence in the low-levels, and noting very
strong fgen accordingly that will support a brief burst of heavy
wintry mix close to midnight tonight. Good news with respect to
ice accumulations is that freezing rain won't efficiently
accrete ice with moderate or heavy intensity, so this will limit
accumulations. In addition, heavier precipitation rates will
further help to erode the warm layer, aiding in a faster
transition to sleet/snow. Storm total ice totals will depend
heavily on how quickly the deeper cold air arrives, and thinking
we will see a fairly quick transition to sleet with only a
limited window for freezing rain at any given location. Have
forecast ice totals generally around a tenth of an inch.
Eventually, enough cold air advection will develop to completely
erode the warm layer and ptype will become predominantly snow.
Storm total snow amounts for the areas within the Winter Weather
Advisories are only 1-2 inches, locally up to 4 inches in the
northern Adirondacks. These amounts will include some sleet
mixed in along with the snow.

Meanwhile further west, warm nose over the Saint Lawrence
Valley will cool faster than areas further east, resulting in a
much smaller window for mixed precipitation and a much cleaner
rain-snow transition this evening. The Saint Lawrence Valley
should be all snow by early evening tonight as the column
quickly cools. A period of moderate to heavy snow is anticipated
mainly between 10 PM tonight and 1 AM in the St Lawrence
Valley, when rates may approach an inch per hour. Storm total
snow amounts between 4 and 10 inches are forecast for this area,
with the highest amounts in the northern Valley around Massena.

By dawn Friday morning, we'll quickly lose our deep moisture as
a dry slot moves in, allowing snow showers to taper off through
midday. Still looking on track for a potential flash freeze on
friday with rapidly dropping temperatures that will freeze any
puddles or standing water.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1034 PM EST Wednesday...Dry weather remains on track for
Friday night with high pressure building into the region. The
dry weather is short lived as a shortwave trough quickly moves
into the region on Saturday. As has been the case the last three
nights dynamic support sufficient for snow showers to develop
and have the areal coverage be fairly widespread. Forecast
soundings continue to show a greater depth to the dry adiabatic
lapse rates, actually even greater than the past two night,
which indicates sufficient instability for an element of
convection and will need to watch the snow squall potential with
this system. The steep lapse rates will also promote gusty
winds and this could result in reduced visibility and with the
potential for minor snow accumulations travel impacts will be
possible. The shortwave exits the area Saturday night and the
flow aloft becomes northwest. This should help focus any
lingering snow showers to the higher terrain.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1034 PM EST Wednesday...Dry weather is expected on Sunday
with highs generally in the 30s. The longer range data for
Monday and especially Tuesday is beginning to trend colder as a
cold front moves into the area late on Monday, but with limited
moisture. However, it does bring some colder air into the region
before a surge of moisture comes in from the southwest on
Tuesday. Thermal profiles are now beginning to show colder air
at the surface and warm air advection at 925 and 850 millibars.
A surface low, albeit weak, now wants to develop and stay south
of our area, which would keep us more on the cold side,
especially over our northern area. The warming aloft does
suggest at this time that maybe our southern areas only warm up
enough for rain on Tuesday with mixed precipitation and snow as
you head up to the international border. Will have to continue
to monitor this trend because the past few days looked like
above normal temperatures and rain. A shortwave trough moving in
from the west on Wednesday will help to keep precipitation
chances going, but not as likely as Tuesday with the surge of
deeper moisture.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...The primary aviation concern continues to
be LLWS for all terminals which will persist through about 18z.
This is due to a southwest low-level jet of 55-65 knots.
Meanwhile, mixing at the surface is diminishing outside of the
Champlain valley, leading to weaker wind gusts across the
region. Winds aloft will decrease after 15z today from northwest
to southeast. Ceilings will lower from west to east through the
TAF period as rain arrives. MVFR cigs are expected along with
visibility decreasing to 6-8 miles. After 15z, we'll see a trend
towards MVFR visibility as rainfall rates increase and cigs
will trend towards IFR. Between 00z and 12z Friday changeover to
mixed precipitation followed by snow from northwest to
southeast across our area. After 12z Friday snow will change
over to snow showers and become lighter through the day.

Outlook...

Friday: Mainly VFR, with areas MVFR possible. Chance SHSN, Likely
FZRA.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHSN.
Washingtons Birthday: Mainly MVFR, with areas VFR possible.
Slight chance SHSN.

&&

.HYDROLOGY...
The combination of rain and snowmelt is expected to break up
river ice across common climatological trouble locations. Liquid
amounts are expected to be highest over northern New York, with
amounts generally between 1.25"-2.25". Across portions of the
Adirondacks, localized amounts up to 2.50" are possible. Liquid
amounts over Vermont will generally range between 0.50" to
1.50". Due to temperatures warming above freezing for over 24
hours, it seems likely that at a half inch to 1" of liquid from
snowmelt will be added into waterways. The combination of snow
melt and expected rainfall, increases the potential for both
open river and localized ice jam flooding. Additionally, the
heavy rain potential across portions of northern New York may
allow for river flooding or ice jams for creeks and streams that
do not normally flood.

At this time, active ice jams have been reported on the Saranac
River and the Ausable River. Observations indicate most ice is
currently solid across much of northern NY and northern-central
Vermont.

Rivers most prone to flooding will be the East Branch of the
Ausable at Ausable Forks, Otter Creek at Center Rutland, and the
ice jam prone areas of the Lamoille, Winooski, Mad, Saranac,
and Ausable Rivers. Forecast hydrographs indicate sharp rises
beginning towards 7 PM Thursday and continuing over the
following 24 hours. The trend in QPF indicates a greater
potential for small stream flooding or ice jams may take place
in areas normally unfavored across northern New York as well.
However, depending on arrival of cold air, some of this
precipitation may fall in the form of a wintry mix or snow.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from 1 PM EST this afternoon through Friday
     afternoon for VTZ001>012-016>019.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Friday for VTZ001>003-005-006-008-009-016>018.
NY...Flood Watch from 1 PM EST this afternoon through Friday
     afternoon for NYZ026>031-034-035-087.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Friday for NYZ028>031-034-035.
     Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
     for NYZ026-027-087.

&&

SYNOPSIS...Neiles
NEAR TERM...Duell/Haynes
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Neiles
HYDROLOGY...Neiles
Hazardous weather outlook, Feb 17, 3:31 AM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
331 AM EST Thu Feb 17 2022

VTZ004-007-010>012-019-180845-
Essex-Caledonia-Orange-Western Rutland-Windsor-Eastern Rutland-
331 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-180845-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
331 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY
AFTERNOON...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028>031-034-035-VTZ001>003-005-006-008-009-016>018-180845-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Western Chittenden-Lamoille-Washington-
Western Addison-Eastern Franklin-Eastern Chittenden-Eastern Addison-
331 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY
AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.